Although grapefruit on its own is generally nontoxic, it can pose problems for people taking certain medications. Grapefruit can alter the rate at which different drugs are broken down. Although grapefruit is unlikely to cause a significant change in your INR levels, you should talk to your doctor before consuming it because of its ability to affect different medications.
Video of the Day
What Is INR?
To understand the effects of grapefruit on INR, it is important to know what this test is. INR stands for International Normalized Ratio. This test is designed to measure the ability of your blood to clot. Your INR level is inversely related to how easily your blood clots; thus, if you have higher INR levels, it is harder for your blood to clot. INR is often used to check the effectiveness of blood thinners, such as warfarin.
Grapefruit and Vitamin K
One of the main things that affects INR levels is vitamin K. Vitamin K is needed for many of the chemical reactions that are involved in making a blood clot. Warfarin works by inhibiting the action of vitamin K, but it can be overcome by increasing your intake of vitamin K. Thus, foods with a high vitamin K content can lower your INR. However, grapefruit is considered to be a "low" vitamin K food and contains less than 10 mg per serving, so it is unlikely to cause significant changes in your INR.
Grapefruit Drug Interactions
One of the reasons why grapefruit can cause health problems is because it affects the ability of your liver to break down different substances. In some cases, grapefruit can decrease the metabolism of medications, causing them to stay in your body longer or to develop elevated concentrations. Grapefruit does not interfere with the breakdown of warfarin or other blood thinners, however, so it will not affect the ability of your blood to clot due to changes in blood concentrations of warfarin.
Although grapefruit neither adds significant amounts of vitamin K nor interferes with the metabolism of warfarin, you should still check with your doctor before eating grapefruit if you are taking medications. Decreases in the breakdown of some drugs can cause serious side effects because it can lead to the medication building up in your body. Your doctor may need to adjust the dosage of your medications if you consume grapefruit regularly.